Q: Dear Dave,
I just came back from the CVS store about an hour ago with some Neosporin. Long story short, as I love habanero peppers in salsa, I thought I’d buy some at the city market today to make my own salsa. Then as I started to microwave my soup, I thought I’d dice up part of one and throw it in. I did so, carefully cutting and then washing my hands with a lot of soap. So far, so good. After 10 minutes into enjoying my soup, the burn began. My upper lip area, between my mouth and nose, started to burn. And burn it has for the last two hours. Logical deduction: the soup broth was filled with the pepper juice and the skin contact was too much. Don’t think burn as in tingle, think burn as in GIVE ME RELIEF! The pain is starting to subside, I think in part to the Neosporin, but it was 30 minutes until that even kicked in. My question…if a pepper can do this to my skin, what’s it doing to my insides?
A: Hello Chris:
The mouth and lips have capsaicin receptors but the esophagus and stomach do not. Studies with video endoscopy show that chile peppers applied directly to the stomach lining do not cause damage.